Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 36, NWS Springfield, MO

May 12, 2002Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 12, 2002, 8:08 PM CDT for Shannon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2002, 8:08 PM CDT (01:08 UTC)
Expired
May 13, 2002, 12:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The St Louis radar (KLSX), 177 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.1 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 130108
FFWSGF
MOC203-130500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
807 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL MIDNIGHT CDT

* AT 805 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
  HEAVY RAINFALL OVER CENTRAL AND NORTHERN SHANNON COUNTY. DOPPLER
  RADAR ESTIMATED THAT OVER THREE INCHES OF RAIN HAS FALLEN OVER THE
  NORTHWEST EDGE OF THE COUNTY...NEAR AKERS. ALSO...THE PUBLIC
  REPORTED THAT FOUR INCHES OF RAIN HAD FALLEN OVER THE PAST HOUR.

* THE THUNDERSTORMS WILL CONTINUE TO PRODUCE ANOTHER ONE TO THREE
  INCHES OF RAIN OVER THE NEXT TWO HOURS. RUNOFF FROM THIS EXCESSIVE 
  RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT 
  WILL EXPERIENCE FLASH FLOODING INCLUDE AREAS ALONG THE CURRENT
  RIVER...WINONA...EMINENCE AND BIRCH TREE. THOSE CAMPING ALONG THE
  CURRENT OR JACKS FORK RIVERS ARE ADVISED TO SEEK HIGHER GROUND
  IMMEDIATELY.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. 

LAT...LON 3741 9121 3692 9125 3692 9164 3740 9165

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 12, 1:01 PM CDT, 7 hours 7 minutes earlier.

Area forecast discussion, May 12, 1:01 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SUN MAY 12 2002

LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA.  SGF RADAR
SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT.
WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE.

CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO
MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL
KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES
OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS.  WILL
KEEP THE FFA FOR REST OF CWA FOR TONIGHT.  LOOKS LIKE EARLY MORNING
HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA.

WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES.  NICE/MILD/DRY
WEATHER FOR THE REST OF THE FORECAST.

ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE
ONLY MINOR CHANGES TO CURRENT EXTENDED.

WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR
NEW SVR WEATHER BOX.

SS

In the hours before

Local storm report, May 12, 6:47 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    NEOSHO                    MO   FLOOD
05/12/02   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 12, 6:50 PM CDT, 1 hour 18 minutes before
MOZ066>071-077>081-088>096-101>104-130045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT SUN MAY 12 2002

SEVERE THUNDERSTORM WATCH NUMBER 288 HAS BEEN CANCELLED.  A NEW
SEVERE THUNDERSTORM WATCH...NUMBER 294 HAS REPLACED THE OLD WATCH.

LINDENBERG
Local storm report, May 12, 7:03 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    7 NW JADWIN               MO   FLOOD
05/12/02   DENT                           REPORTED BY PUBLIC.
Local storm report, May 12, 7:11 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    SALEM                     MO   FLOOD
05/12/02   DENT                           HIGHWAY 19 NORTH OF
                                          SALEM HIGHWAY 32 WEST
                                          OF SALEM J HIGHWAY NEAR
                                          SALEM. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 12, 7:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    LOCKWOOD                  MO   1.75 INCH HAIL
05/12/02   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 12, 7:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    GREENFIELD                MO   2 INCH HAIL
05/12/02   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:28 PM CDTSevere Thunderstorm WarningSGFTaney62 min
May 12, 8:11 PM CDTSevere Thunderstorm WarningSGFOzark64 min
May 12, 8:49 PM CDTFlash Flood WarningSGFCedar, Dade, Polk3 hr
May 12, 9:28 PM CDTSevere Thunderstorm WarningSGFNewton32 min
May 12, 9:35 PM CDTFlash Flood WarningSGFDent, Douglas, Howell, Ozark, Taney, Texas3 hr
May 12, 9:40 PM CDTSevere Thunderstorm WarningSGFJasper35 min

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.